5 people overdose after using cocaine laced with suspected fentanyl at Ontario party
Five people overdosed in Barrie, Ont. after police said they were at a party and used cocaine laced with an opiate suspected to be fentanyl.
Barrie police responded to a report of an unconscious man on Dunlop Street East, in the city s downtown core, just after midnight Sunday.
The man appeared to be in medical distress and police said he had difficulty breathing.
Paramedics were called and treated the 25-year-old Orillia, Ont. man at the scene.
While police were on scene, a 26-year-old Toronto man and a 26-year-old man from Barrie collapsed nearby a few moments later.
All three men were then transported by paramedics to the Royal Victoria Regional Health Centre.
Police said 30 minutes later, a 22-year-old Barrie woman collapsed near Fred Grant Square downtown and was found unresponsive. She was also transported to hospital by paramedics.
During their investigation, police discovered that a fourth patient a 29-year-old Barrie man had also been rushed to hospital by paramedics during the same time period.
Police said the four men and one woman had attended a party together earlier in the night and it was suspected they had used cocaine and alcohol.
All of the patients had stopped breathing while en route to the hospital but received medical treatment and are now in stable condition. Police said the investigation is ongoing and toxicology reports are pending.
We believe that cocaine was mixed with an opiate and at this point we believe it was fentanyl, said Const. Sarah Bamford, adding that the drug had turned up on the city s streets this summer.
We are seeing it here in Barrie. It is here and we had two cases of drug overdose beginning in June and one in July.
Bamford said the two men were from Barrie and had died from drug overdoses that police believe were also due to fentanyl. Investigators are still waiting on coroners reports in both of those cases to confirm the causes of death.
We re really encouraging and trying to get the message out for all recreational drug users that fentanyl you can t taste it, you can t smell it, you can t see it, said Bamford.
What s happening is fentanyl is being misrepresented as another drug and drug dealers are selling it as another drug to people.
2016 Global News, a division of Corus Entertainment Inc.